Arizona, 2005

Hail in Arizona, February 22, 2005

February 22, 2005 · NWS PSR · 3 events in 1 county or zone

2 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 22, 9:55 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 9:55 AM MST, 2 hours 20 minutes before
AZZ020>028-CAZ030>033-222245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
955 AM MST TUE FEB 22 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
ANOTHER STRONG STORM SYSTEM CENTERED NEAR THE CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND OVER SOUTHEAST CALIFORNIA AND ARIZONA TODAY
THROUGH THURSDAY. THIS MEANS A CONTINUED CHANCE FOR SHOWERS OR
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE LOW WILL SLOWLY
WEAKEN AND MOVE EAST FRIDAY THROUGH THE WEEKEND BUT THE AIRMASS WILL
REMAIN MOIST AND RATHER UNSTABLE...AND AS SUCH A SLIGHT CHANCE FOR
SHOWERS OR AFTERNOON STORMS WILL CONTINUE THROUGH THE END OF THE
WEEK.

&&

.DISCUSSION...
ASIDE FROM SOME PATCHY DENSE FOG...NOT MUCH HAPPENING AROUND CWA
THIS MORNING. HOWEVER...THIS WILL CHANGE DRAMATICALLY THIS AFTN.
BELIEVE MAIN FOCUS OF ATTENTION NEEDS TO TURN FROM HEAVY RAIN TO
POSSIBLE SEVERE WEATHER EVENTS TODAY. LOTS OF FACTORS SEEM TO BE
COMING INTO PLAY FOR THIS TO HAPPEN. IN SHORT...WV LOOPS INDICATE
THAT UPPER LOW OFF THE SRN CA COAST IS WRAPPING A MID LEVEL DRY SLOT
IN FROM THE SW...AND MODELS PICK UP ON THAT TREND NICELY. LOTS OF
SUNSHINE IS CURRENTLY FOUND ACROSS THE CWA FROM W TO E TO ALLOW FOR
GOOD LOW LEVEL HEATING AND RESULTING DESTABLIZATION. ADD TO THIS THE
FACT THAT WE HAVE 25 TO 30KTS OF SHEAR IN LOWEST 6KM AND MUCAPES
FORECAST TO RISE TO NEAR 1000 AND LIS DROP TO AROUND -4C...WE ARE
LOOKING AT SOME VERY RESPECTABLE...AT TIMES SEVERE...CONVECTION TO
DEVELOP THIS AFTERNOON AND EVENING. SPC HAS EXTENDED THEIR SLIGHT
RISK AREA INTO SW AZ...ALONG WITH SE CA ZONES...AND THIS LOOKS TO BE
RIGHT WAY TO GO IN LIGHT OF ABOVE FACTORS. CURRENTLY...GRIDS AND
ZONES HAVE MENTION OF SLIGHT CHANCE OF STORMS...WILL PROBABLY NEED
TO BEEF THAT UP A BIT AND CALL FOR LARGER HAIL POSSIBILITIES...WITH
OVERALL POPS LOOKING OKAY.

AFTER TONIGHT...UPPER LOW NUDGES CLOSER TO AZ ACCORING TO LATEST
MODEL TRENDS. SO...AMS WILL GET EVEN MORE UNSTABLE...BUT CONVECTION
SHOULD BECOME MORE RANDOM AND LESS ORGANIZED DUE TO DECREASING SHEAR
VALUES. HOWEVER...WE MAY GET BACK INTO MORE OF A HEAVY RAIN
SITUATION WHAT WITH INCREASING OMEGAS AHEAD OF APPROACHING VORT
LOBE. SO...MAY NEED TO UPRAMP POPS FOR WED MOST AREAS. AFTER WED...
WE WILL TRANSLATE INTO MORE OF A HIT-AND-MISS TSTM REGIME BUT STILL
WITH CHANCE POPS DUE TO MOIST AMS AND COOL AIR ALOFT. TEMPS WILL
REMAIN BELOW NORMAL OVER FORESEEABLE FUTURE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE
Hazardous weather outlook, Feb 22, 6:23 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
623 AM MST TUE FEB 22 2005

AZZ020>028-CAZ030>033-230100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
623 AM MST (523 AM PST) TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE
GREATER PHOENIX AREA.

.DAY ONE...TODAY
ANOTHER COLD WET PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD
MOISTURE INTO SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS
WILL BECOME UNSTABLE DURING THE DAY AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND
BRIEF HEAVY RAINFALL ARE LIKELY WITH THE THUNDERSTORMS...AND DUE TO
THE WET GROUND...THE HEAVY RAINFALL FROM THESE STORMS MAY LEAD TO
FLOODING OF ROADS...STREAMS...WASHES AND OTHER LOW AREAS.
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TH EVENING HOURS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PACIFIC LOW WILL GRADUALLY MOVE EAST AND INLAND OVER ARIZONA
WEDNESDAY THROUGH THURSDAY. AS SUCH SCATTERED THUNDERSTORMS WILL
CONTINUE BOTH DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE ALL POSSIBLE WITH
ANY STORMS.

THERE WILL BE A LINGERING CHANCE FOR SHOWERS OR THUNDERSTORMS OVER
SOUTHERN ARIZONA FROM FRIDAY INTO THE WEEKEND...AND LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS THAT DEVELOP. OTHERWISE...
ALTHOUGH THE LATTER PORTION OF THE WEEK WILL REMAIN UNSETTLED...
WETTER AND COOLER THAN NORMAL...NO HAZARDOUS WEATHER IS EXPECTED.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Maricopa

When
February 22, 12:15 PM MST
Where
Maricopa County, 5 mi N of Tonopah
Reported by
TRAINED SPOTTER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Hail, Maricopa

When
February 22, 4:35 PM MST to 4:45 PM MST
Where
Maricopa County, Mesa
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.417, -111.817

Hail, Maricopa

When
February 22, 5:30 PM MST to 6:00 PM MST
Where
Maricopa County, Carefree
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.900, -111.933

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442090, 5442088, 5442089.